Can itching be a symptom of anxiety and/or withdrawal from

Patient

Q: Can itching be a symptom of anxiety and/or withdrawal from Paxil or migraine prophylactics (Topamax, Neurontin)? Im also experiencing tinnitus (whooshing). Thx!
EDIT:
Also experiencing twitching especially at night in my back.

Doctor

A:   Thank you for writing to us.

The medication that you have described are potent neural medication that can cause several side effects. Both taking them and withdrawing from them can cause problems. If you were not told to take the medication by a Doctor, then he must start you on a gradual taper.

Stopping them suddenly is a problem. But, rest assured that the side effects if caused by the drugs will stop in some time. Please talk to a Doctor and get checked. The Doctor can modify the medication to have a partial agonist action with a antagonist action so that the full side effects do not emerge.

Hope this helps you. All the best.

Comments / Follow Ups

Patient: These were all prescribed by my neurologist at various points over the past few years (also was on Lexapro but Dr switched me to Paxil and increased Topamax to 125mg 2x day. I feel they are not working so I want to clear my system before I try anything else. I've already stopped taking them totally for almost a week. I did reduce my dose as follows:
Paxil - 20mg, then 10mg daily for a week, then 10mg every other day for a week. Neurontin from 300mg 3x day, to once per day with the Paxil, then every other day. Topamax 100mg 2x per day, I took once per day then every other day for a few days then I just stopped taking about two weeks ago. Other symptoms include pretty severe night sweats, nightmares, diarrhea and nausea, dizziness, my usual anxiety increased, insomnia, and this damn twitching and swooshing in my head. The thing I can't place is the itching! Please tell me is this related?
Doctor: Thank you for the very elaborate information.

Some of the medication you are taking can cause numbness or such symptoms. Thus, you may not have felt the itching before. Also, these medications are not supposed to be tapered by yourself.

You may or may not have followed the right method of tapering. I cannot comment on this as I have not examined you. And cannot tell you if the taper was right for your body.

You can try symptomatic relief by taking calamine lotion and using it. Another trick that helps is to ice the areas that are itching. Ice will numb the skin and reduce the itching.

I would recommend OTC tablets but I do not want you to have further reactions. Do not take risks and play it safe.

Consider getting an opinion from a Doctor different from your regular Doctor.

Related Q&A

Q: I am trying to switch my meds from prozac to wellbutrin. My doctor was not very clear on how to do that however. I t...

Q: I have health anxiety and the past two days it has got worse. I an a very fit person who doesnt smoke or drink but i ...

Q: My roommates son was throwing up 2 nights ago. I have severe anxiety and emetophobia. Would I be sick already if I wa...

Q: My roommates son was throwing up last night. he was fine after four hours. I stopped at the house for 3 minutes to gr...

Q: I am concerned regarding my sister she has experienced anxiety on and off. However she has been rumintating on a pas...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews